Anxiety and Depression Support
21,853 members19,723 posts

Citalopram

Hi guys. I was just wondering if anyone could share their experiences with taking citalopram? I am on day 9 and I have to say I feel awful. I feel more depressed and I can't concentrate on anything without my brain going crazy. I am also suffering with anxiety which isn't helping. I'm trying so hard to be how I was before this but I just feel like a totally different person.

I have no motivation and I'm even struggling to interact with people and so even the smallest tasks. Because nothing seems real at the moment.

Will this phase pass?

18 Replies
oldestnewest

Hi Rox92 I was on citalopram and felt ok on these. After a couple of years they didn’t seem to do much anymore. My doctor swapped me to fluoxetine and I experienced feeling more anxious and my mood dropped so low just as your describing. I thought I was going mad. I went back to the docs and she then prescribed sertraline which took a while before I started to feel better but nevertheless worked for me. Maybe you should see your GP and get their advice. Citalopram may not be right for you. Hope this helps.

Reply

Thank you for replying.

I have only been on them for 9 days so I think I will keep going for another two weeks and see how it goes. I also spoke to a lovely doctor today who tried to assure me that everything I'm experiencing is quite normal and that I'm nearly over the worst of it.

However I still feel like this in the meantime. I also had blood tests today so I will get the results by next week hopefully.

Did you have this feeling of detachment from life? Like nothing is real?

Reply

Also will eating well and drinking plenty of fluids help at this point?

Reply

I’ve had a terrible time. I’ve taken myself away from friends and socialising. I felt worthless and that everyone hated me. I felt so alone even though I have a partner. My illness has put a huge strain on our relationship. I felt irritated by silly things. My tolerance level was zero. I try and stay away from negativity although that’s virtually impossible. I can go on and on and on. I just want to say I take no meds now but have had therapy. I was determined to beat this thing. It’s taken a good few years to get to where I am. I have good days and not so good days but I’m much better than I was.

1 like
Reply

That's the hardest part for me. I can't shut myself away as I have two young children who attended school and Playschool. They go back on Monday and Tuesday and I am dreading the school runs 😩 I have a very supportive family and partner but it's just so hard as I feel so trapped in my mind and body.

Reply

You will be ok. Put that smile on your face when you’re on the school run. Nobody will know how you’re feeling inside. You can do it. Put your make up on and be strong for your children. Your meds will eventually kick in and help you too. It’s great you have support around you. There is a light at the end of the tunnel. I promise.

1 like
Reply

Thank you xxx

Reply

It will take 4-6 weeks for this medication to fully get in your system. I was previously on it and I also work in the healthcare field.

Reply

Hi manduu32.

How did you cope in the meantime? I'm really struggling with it. I know it's only the 10th day today but I feel so helpless! Do you remember how you felt when they started to kick in?

Reply

Please reply to me if you get a chance. The more I know the better ☺️ Xxx

Reply

Hi. Does citalopram level out the anxiety and depression at the same time? Also do you think that anxiety can mask depression and if your anxiety symptoms are masked by medication e.g. Beta blockers can this make you feel more depressed?

Reply

U may feel a decrease in anxiety first but it can take up to 8 weeks to feel the full affects

Reply

Has anyone taken citalopram for anxiety only?

And did this pill make anyone depressed? Or with low mood?

If it's making me so down should i consider changing it?

Reply

I’m currently on 20mg on day 12 I’m feeling good at the moment on it for mild anxiety and low mood it’s takes a while to settle makes I feel worse before better but my advice stick at it

Reply

Hi I am currently on day 6 of citalopram and feeling the worst I have felt since starting it. I thought it was all going a bit to well & today I feel like I have well and truly plummeted into a pit. I am taking some comfort from some of these postings that what I dum feeling is somewhat normal. So thank you for sharing your experiences.

Reply

I am on day 26 and unfortunately been very low. I'm hoping that it will start to improve soon. As I've been on 20mg for 3 days out of 26. Hopefully another 2 weeks and I'll start to see some improvement.

Can't believe that something that supposed to make you feel better can make you feel this awful xx

Reply

I’m on 20mg of Citalopram coming up to two weeks 9 days is not long enough to tell weather it’s right for u ! Citalopram can take up to 8 weeks to work properly keep at it I feel better than what I did before starting it so I think it’s settling and hopefully I’m over the worst the side affects I’ve had are horrible sweats increased anxiety head ache loss of appetite on edge mind racing but it’s settled a lot give it time

Reply

Dear Rox try to take one day at a time that lessens the anxiety. I have been on 20mgs for 7 weeks just raised it to 30mgs now, and I have suffered greatly with side effects but they are lessening slightly now. I think that the drug needs at least 8-12 weeks for all the side effects to leave because what you describe all sound like side effects to me. Try not to focus so closely on how you feel today, I know that is hard but can make you feel more stressed coz we are all impatient to get well. I was a nurse for 30 yrs but had no idea how difficult some of the side effects could be. Persevere is my advice one day at a time. Well done for coming on here to share your heart x x.

Reply

You may also like...